Alert archive / Washington / Gale Watches in 2021
Gale Watch 8, NWS Seattle, WA
NWS Seattle, WA issued this gale watch at Jan 25, 2021, 2:52 AM PST. It took effect at Jan 26, 2021, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 2:52 AM PST (10:52 UTC)
- In effect from
- Jan 26, 2021, 12:00 PM PST
- Expired
- Jan 25, 2021, 12:29 PM PST
- In force
- Issued by
- NWS Seattle, WA
The text
As transmitted.
506 WHUS76 KSEW 251052 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 252 AM PST Mon Jan 25 2021 PZZ132-133-251200- /O.CAN.KSEW.SC.Y.0023.000000T0000Z-210125T1400Z/ East Entrance U.S. Waters Strait Of Juan De Fuca- Northern Inland Waters Including The San Juan Islands- 252 AM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds are less than 20 knots. $$ PZZ131-251200- /O.CAN.KSEW.SC.Y.0024.000000T0000Z-210125T1400Z/ Central U.S. Waters Strait Of Juan De Fuca- 252 AM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds are less than 20 knots. $$ PZZ150-153-156-251900- /O.EXT.KSEW.SC.Y.0023.000000T0000Z-210126T2000Z/ /O.NEW.KSEW.GL.A.0008.210126T2000Z-210127T0900Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- 252 AM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Small Craft Advisory, seas 11 to 14 ft at 12 to 14 seconds. Tuesday morning southeast winds 20 to 30 kt. For the Gale Watch, east to southeast winds 25 to 35 kt and seas 8 to 10 ft at 13 seconds possible. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 10 nm. * WHEN...For the Small Craft Advisory, until noon PST Tuesday. For the Gale Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ170-173-176-251900- /O.EXT.KSEW.SC.Y.0023.000000T0000Z-210126T2000Z/ /O.NEW.KSEW.GL.A.0008.210126T2000Z-210127T0900Z/ Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 252 AM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Small Craft Advisory, seas 13 to 15 ft at 12 to 14 seconds. Tuesday morning south winds 20 to 30 kt. For the Gale Watch, southeast winds 30 to 40 kt and seas 8 to 13 ft at 13 or 14 seconds possible. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 10 to 60 nm. * WHEN...For the Small Craft Advisory, until noon PST Tuesday. For the Gale Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ130-251900- /O.EXT.KSEW.SC.Y.0024.000000T0000Z-210127T0200Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 252 AM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST TUESDAY... * WHAT...Seas 10 ft at 12 to 14 seconds through tonight. Tuesday, Southeast winds 15 to 25 kt becoming east 20 to 30 kt. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 6 PM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ110-251900- /O.EXT.KSEW.SC.Y.0023.000000T0000Z-210126T1400Z/ Grays Harbor Bar- 252 AM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST TUESDAY... * WHAT...Combined seas 12 to 14 ft. Bar conditions rough. Maximum ebb currents will occur around 215 PM today and 3 AM Tuesday. * WHERE...Grays Harbor Bar. * WHEN...Until 6 AM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
1 follow-up statement
152 WHUS76 KSEW 252029 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 1229 PM PST Mon Jan 25 2021 PZZ150-153-156-170-173-176-260430- /O.EXT.KSEW.SC.Y.0023.000000T0000Z-210126T1600Z/ /O.UPG.KSEW.GL.A.0008.210126T2000Z-210127T0900Z/ /O.NEW.KSEW.GL.W.0011.210126T1600Z-210127T1200Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 1229 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...For the Gale Warning, southeast winds 30 to 40 kt Tuesday afternoon and evening easing to 25 to 35 kt early Wednesday morning. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...For the Gale Warning, from 8 AM Tuesday to 4 AM PST Wednesday. For the Small Craft Advisory, until 8 AM PST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ134-260430- /O.NEW.KSEW.SC.Y.0025.210126T1000Z-210127T1200Z/ Admiralty Inlet- 1229 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southeast winds 15 to 25 kt. * WHERE...Admiralty Inlet. * WHEN...From 2 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ131-260430- /O.EXB.KSEW.SC.Y.0023.210126T1100Z-210127T1200Z/ Central U.S. Waters Strait Of Juan De Fuca- 1229 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...For the Small Craft Advisory, Southeast wind 15 to 25 kt Tuesday morning becoming east 20 to 30 kt Tuesday afternoon. Winds possibly rising to east 25 to 35 kt Tuesday evening. * WHERE...Central U. S. Waters Strait Of Juan De Fuca. * WHEN...From 3 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ132-260430- /O.EXB.KSEW.SC.Y.0023.210126T1000Z-210127T1200Z/ East Entrance U.S. Waters Strait Of Juan De Fuca- 1229 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...For the Small Craft Advisory, southeast wind 15 to 25 kt Tuesday morning rising to 20 to 30 kt in the afternoon and evening. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...From 2 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ133-260430- /O.EXB.KSEW.SC.Y.0023.210126T1000Z-210127T1200Z/ Northern Inland Waters Including The San Juan Islands- 1229 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...For the Small Craft Advisory, Southeast wind 15 to 25 kt Tuesday becoming east 15 to 25 kt Tuesday and Tuesday night. * WHERE...Northern Inland Waters Including The San Juan Islands. * WHEN...From 2 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ110-260430- /O.EXT.KSEW.SC.Y.0023.000000T0000Z-210127T1200Z/ Grays Harbor Bar- 1229 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...Combined seas 12 to 14 ft. Bar conditions rough. Maximum ebb currents will occur around 215 PM today and 3 AM Tuesday. * WHERE...Grays Harbor Bar. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ PZZ130-260430- /O.EXT.KSEW.SC.Y.0024.000000T0000Z-210127T1200Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 1229 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...Seas 10 ft at 12 to 14 seconds through tonight. Tuesday, Southeast winds 15 to 25 kt becoming east 20 to 30 kt. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Jan 24, 8:45 PM PST, 6 hours 7 minutes earlier.
Area forecast discussion, Jan 24, 8:45 PM PST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
845 PM PST Sun Jan 24 2021
.UPDATE /THIS EVENING/...Increased PoPs for the remainder of the
evening over much of the area, given latest radar trends. Latest
observations suggest the snow level around 1,000 ft over most of
the region tonight. Given some higher precip rates in the main
line of precip, expect that even a few of the higher hills below
this elevation could even pick up a light dusting of snow. For the
lowest elevations though, temperatures remain in the mid 30s and
will generally remain a cold rain. Showers become less widespread
late tonight into early Monday. Previous short & long term sections
follow, with updated marine and aviation sections. Cullen
&&
.SYNOPSIS...A front will dissipate over the region tonight.
Another front will reach the West Coast Tuesday night--the
heavier precipitation will go into California. Additional weather
systems will arrive late in the week or over the weekend. The snow
level will be low through the week ahead for a chance of spotty
light snow at times in the lowlands.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...The front over the area
will continue to slowly inch inland and then break up overnight.
The areas of rain will turn to showers and diminish overnight.
Monday and Monday night will see drier air move over the area as
the cold upper trof moves ashore--there will be spotty shower
activity but there isn't likely to be anything organized and
onshore flow tonight will become light offshore flow Monday
night. The next front will be just offshore on Tuesday--most of
the moisture with that system will be heading into California.
There is a chance of some precip Tuesday night and Wednesday over
Western Washington--probably nothing very organized, but the snow
level will be low again and a few areas (perhaps southwest WA or
the Hood Canal area) might see a couple inches of snow but most of
the lowlands will probably not see more than a skiff here and
there. 19
.LONG TERM /THURSDAY THROUGH SUNDAY/...Most of the real action in
the weather will be down over California through Thursday but as
we head into the weekend the weather should turn wetter for
Western Washington again. Looking at the ECMWF...there is a front
that is currently forecast to spread precip ashore from the Bay
area north through the B.C. coast around daybreak Saturday, and
then another frontal system is close on its heels slated for
Saturday night. That system sags south over Oregon Sunday morning
and then into northern California Sunday night--leaving us on the
cool shower side of things. I don't see a lot of drama in the
models today. 850mb temps will probably be between -3c and -6c
into next weekend and we have not seen a buildup of deep cold air
over B.C. to fret about. Looking at the UW wrfgfs winds--there is
some Fraser outflow shown in that model Thursday and Thursday
night--but deep cold air shifts to Alberta on Friday and that
piddles out before the weather turns wetter for the weekend. 19
&&
.AVIATION...Southwesterly flow will persist aloft as upper level
troughing remains situated across the Pacific Northwest. Radar
currently shows light rain containing this evening across the
most Puget Sound TAF sites, with ceilings predominately MVFR to
IFR. Rain should taper to showers by late tonight, with MVFR
ceilings remaining the dominant category overnight and with skies
likely becoming more BKN with time. Conditions are then expected
to improve through the day Monday with a return to VFR in the
afternoon with mostly dry conditions. Winds generally out of the S
(HQM and CLM may be more W/NW at times) 5-10kts.
KSEA...IFR ceilings will likely persist over the next few hours
in light rain, however are expected to improve to MVFR into
Monday morning (10-12Z), generally between 1500-2500 ft. Return
to VFR and SCT- BKN skies by Monday afternoon. Light rain to taper
to showers tonight, diminishing overnight. Winds S 5-10kt.
Kovacik/Borth
&&
.MARINE...A front continues to weaken as it pushes inland across
WA this evening. Small craft advisories remain in effect for most
inland waters this evening, with the exception of the Puget Sound
waters-where winds look to remain just below SCA criteria. SCA
winds also remain in effect for the inner coastal waters, while a
gale warning remains in effect for the outer coastal waters
through the remainder of the evening. A westerly push down the
Strait remains possible in the wake of the front overnight, which
could allow winds to reach SCA criteria through the Central &
Eastern portion of the Strait. If this occurs, expect a wind shift
from S to W thru the East Strait. Winds will then ease into
Monday morning, with all headlines for winds expected to drop.
Rain will also taper from west to east through evening hours.
Although winds will ease into Monday, seas will remain above 10ft
offshore and near the W entrance to the Strait, with the SCA taking
over to account for hazardous seas through Monday and Monday night.
Seas will be highest over the Outer Coastal Waters at 10-15 ft and
in the 10-12 ft range closer to shore.
Additional storm systems will move across the area over the upcoming
week. Another round of gales appear likely over the offshore waters
Tuesday/Tuesday night, with periods of SCA level winds expected for
the remaining waters at times. Seas will also reach SCA level at
times.
Kovacik/Borth
&&
.HYDROLOGY...River flooding is not expected for the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 1 AM Monday to 4 AM PST Tuesday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm.
Gale Warning until 1 AM PST Monday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From Point Grenville To Cape Shoalwater 10 To 60 Nm.
Small Craft Advisory until 4 AM PST Tuesday for Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Grays Harbor Bar-West Entrance U.S. Waters Strait Of Juan
De Fuca.
Small Craft Advisory until 6 AM PST Monday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca-Northern Inland Waters Including The
San Juan Islands.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 12:29 PM PST | Gale Warning | SEW | 40 hr | |
| Jan 25, 12:29 PM PST | Small Craft Advisory | SEW | 49 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.